Our 15 yr old son was recently diagnosed with ADHD and prescribed 36 mg Concerta. He is 5'10" and 146 pounds. Although his disorganization hasn't improved, there are definitely signs of increased focus in his school work. Additionally, he isn't as quick to respond without thinking. However, a few things have occurred which are of concern. A week after being placed on the medication he went off to camp and had an anxiety attack. This was alarming as he, if anything, would be on the depressed side. He said his heartbeat increased, he became angry, blacked out, and he felt claustrophobic. This has not repeated itself although he is a bit more quick to anger than he was before the medication. The final change has been a gagging reflex. He eats like a horse (he was blessed with a muscular, lean physique and eats non stop) and has started gagging daily. For the first time yesterday, he vomited. We visited the doctor last week and he didn't seem alarmed about the gagging at all and said he could take Zantac for it and his nausea. (The nausea seems to be subsiding a bit.) This is starting to become a concern for us and certainly for our son as school begins in a few days and he is worried about it happening in front of other kids. He has been on the medication 5 weeks and has not lost any weight. Is this normal stuff? Thanks
I am glad to hear that you brought these symptoms to your physician's attention, and you should continue to make notes of your son's experiences to report to him/her. Stimulants do mitigate some symptoms of ADHD better than others, and sometimes it takes trying more that one stimulant or psychotropic medication to find a good match. While the gagging may not be a dangerous side effect, it can certainly interfere with quality of life. My concerns is that this side effect may lead your son to refususing to take the drug. I would pay attention to your son's willingness to tolerate this, because adolescents are often reluctant to adhere to medical treatment if side effects are noxious.
Finally, I would recommend that if you are not doing so already, visit a psychiatrist for a second opinion. Psychiatrists have more expertise in managing psychotropic medications than primary care physicians, which can make a significant difference for your son's care.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.